Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 84, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Sep 23, 2009, 12:05 PM CDT for Limestone County, Madison County, Alabama; Lincoln County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 23, 2009, 12:05 PM CDT (17:05 UTC)
- Expired
- Sep 23, 2009, 3:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Limestone County, AL, Madison County, AL, Lincoln County, TN
The radar
The Northeast Alabama radar (KHTX), 57 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 207 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 808 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 10:17 AM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Sep 23, 10:17 AM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1017 AM CDT WED SEP 23 2009 .UPDATE...FOR RAINFALL AND TEMPERATURE TRENDS. && .DISCUSSION...THE CONSTANT STREAM OF SHORTWAVES CONTINUE TO DRIVE NE IN THE SW FETCH PRESENT ACROSS MUCH OF THE SOUTHEAST. THESE CONDITIONS REMAIN BECAUSE OF THE CUTOFF LOW CENTERED OVER KS. THE SMALL WAVES ARE ACTUALLY IMPACTING NW AL MORE THAN ANY OTHER LOCATION IN THE CWA. RAISED POPS OVER NW AL TO ACCOUNT FOR THIS TREND IN THE PRECIPITATION. FORECAST MODELS ARE INDICATING THAT THE MAJORITY OF THE PERIODIC PRECIP WILL REMAIN OVER THAT AREA FOR THE REST OF THE DAY. ISOLATED THUNDERSTORMS MAY ALSO BE POSSIBLE AREAWIDE ESPECIALLY OVER AREAS THAT RECEIVE GREATER DAYTIME HEATING. INCREASED QPF SOMEWHAT TO ACCOUNT FOR THE HEAVY RAINFALL WITH THESE SHOWERS. OTHERWISE...CLOUD COVER APPEARS TO BE MORE TRANSPARENT AND BROKEN OVER NE AL AND HAVE INCREASED DAYTIME HIGHS SLIGHTLY TO ACCOUNT FOR MORE DAYTIME HEATING. && .PREV DISCUSSION... /ISSUED 250 AM CDT WED SEP 23 2009/ CHALLENGING FORECAST YET AGAIN THIS MORNING AS MORE RAINFALL IMPACTS THE TN VALLEY. LINE OF TSTMS HAS BEEN GRADUALLY MAKING ITS WAY EWD ACROSS THE FORECAST AREA OVER THE PAST FEW HRS AIDED BY AN EMBEDDED DISTURBANCE ALOFT MOVING TOWARD THE NE. LINEAR NATURE OF THESE STORMS HAS RESULTED IN MORE HEAVY RAINFALL WITH A FEW AREAS ACROSS NW AL RECEIVING SOME LOCALIZED FLASH FLOODING. THERE IS SOME DRYING THOUGH BEHIND THIS LINE WITH THE PRIMARY CONVERGENT AXIS DISPLACED TO THE W ACROSS THE LOWER MS VALLEY. BASICALLY FEEL ANY ADDITIONAL RAINFALL LATER TODAY WILL BE DRIVEN BY MORE IMPULSES ALOFT TRAVERSING TOWARD THE NE ALTHOUGH THE BETTER RAIN CHANCES WOULD STILL REMAIN ACROSS THE WRN ZONES IN SOMEWHAT CLOSER PROXIMITY TO THE CONVERGENT BOUNDARY. PAST TODAY...ANY CONVECTIVE DEVELOPMENT WILL AGAIN BE PRIMARILY DEPENDENT ON PASSING DISTURBANCES ALOFT WITH THE AREA REMAINING PREDOM UNDER A SWLY FLOW REGIME. WEAK RIDGING ALOFT THOUGH OVER THE ERN GULF COAST REGION MAY HELP TO MITIGATE/DISPLACE SOME OF THESE IMPULSES MORE TO THE W SUGGESTING RAINFALL COVERAGE MAY BE MORE SCT IN NATURE DURING THE DAYTIME AND THEN DIMINISHING TO ISOLATED BY THE EVENING HRS. OVERALL TEMPS FOR THE REMAINING WORK WEEK STILL LOOK TO RUN CLOSE TO 10 DEGREES ABOVE NORMAL AS AN UNSEASONABLY WARM AIRMASS REMAINS FAIRLY STAGNANT ACROSS THE REGION. WX CONDITIONS ACROSS THE TN VALLEY MAY FINALLY BEGIN TO CHANGE AS THE WEEKEND PERIOD APPROACHES. THE FIRST OF TWO COLD FRONTS LOOK TO MOVE THROUGH THE AREA STARTING SAT AS CAA OUT OF THE NRN PLAINS BEGINS TO DIVE TOWARD THE SE. WITH AN UPPER TROUGH PATTERN OUT OF THE WRN STATES LIFTING TOWARD THE NE ACROSS THE OH VALLEY AND GREAT LAKES REGION...THERE LOOKS TO BE ENOUGH MOMENTUM WITH THE COOLER AIR APPROACHING THE SE REGION TO MOVE THE CONVERGENT ZONE/COLD FRONT OVER THE LOWER MS VALLEY THROUGH THE AREA SAT. SHOWERS/TSTMS ARE XPCTED TO DEVELOP ALONG AND AHEAD OF THE APPROACHING BOUNDARY FRI NT/SAT. SOME OF THE STORMS COULD BE QUITE STRONG ON SAT GIVEN THE STRENGTH OF THE LOW LEVEL CONVERGENCE ALTHOUGH UPPER DYNAMICS ARE FAIRLY MARGINAL. CAA THEN GETS A BETTER SURGE STARTING SUN AS A STRONG RIDGE OF HIGH PRESSURE BEGINS TO BUILD SEWD ACROSS THE PLAINS STATES WITH RAINFALL FINALLY COMING TO AN END ACROSS THE TN VALLEY. THIS SURGE OF POLAR AIR SHOULD THEN DRIVE A SECOND COLD FRONT THROUGH THE AREA ON MON WITH HIGH PRESSURE IN TOW. WITH THE HIGH SETTLING INTO THE SE REGION BY TUE...TRANQUIL FALL LIKE CONDITIONS LOOK TO FINALLY MAKE THEIR WAY INTO THE TN VALLEY AREA WITH OVERALL TEMPS AT SEASONAL TRENDS. && .AVIATION.../FROM 12Z ISSUANCE/ NO CHANGES. SCATTERED -SHRA CONTINUES TO MOVE ACROSS KMSL THIS MORNING AND WILL CONTINUE TO REDUCE VISIBILITIES AND CEILINGS OFF AND ON THROUGH AT LEAST 15Z. OTHERWISE...WENT WITH A SOMEWHAT OPTIMISTIC VFR FORECAST THIS AFTERNOON AS TIMING OF -SHRA/-TSRA REMAINS QUITE DIFFICULT SO UPDATES WILL BE PROBABLE. AFTER 00Z...MVFR TO POSSIBLY IFR CONDITIONS MAY OCCUR ESPECIALLY AT KMSL BUT NOT CONFIDENT ENOUGH TO INCLUDE IFR CONDITIONS IN TAF AT THIS POINT ESPECIALLY SINCE TIMING OF CONVECTION HAS BEEN QUITE DIFFICULT. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && PREV DISCUSSION...09 AVIATION...KNS/33 UPDATE...SL.77
Hazardous weather outlook, Sep 23, 3:11 AM CDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 311 AM CDT WED SEP 23 2009 ALZ001>010-016-TNZ076-096-097-241100- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 311 AM CDT WED SEP 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA TODAY. SOME OF THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING...AND GUSTY WINDS. AREAS WEST OF INTERSTATE 65 WILL HAVE A HEIGHTENED THREAT FOR LOCALIZED FLASH FLOODING DUE TO AN ALREADY SATURATED GROUND. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... ADDITIONAL HEAVY RAINFALL AND LOCALIZED FLASH FLOODING ARE POSSIBLE THURSDAY THROUGH SATURDAY AS SEVERAL DISTURBANCES MOVE THROUGH THE AREA. A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS AND FREQUENT LIGHTNING WILL ALSO BE POSSIBLE. A COLD FRONT IS FORECAST TO MOVE THROUGH THE AREA DURING THE LATTER PART OF THE WEEKEND...WHICH SHOULD FINALLY PUT AN END TO THE RAINY CONDITIONS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. SPOTTERS AND EMERGENCY MANAGERS ARE STRONGLY ENCOURAGED TO PROVIDE REPORTS OF FLASH FLOODING OR CLOSED ROADS TO THE NATIONAL WEATHER SERVICE. KNS
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 10:35 PM CDT | Flash Flood Warning | HUN | Colbert, Franklin, Lauderdale | 3 hr |
| Sep 23, 12:02 AM CDT | Flash Flood Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence | 3 hr |
| Sep 23, 11:37 AM CDT | Flash Flood Warning | HUN | Lawrence | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2009Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.